Regularity and integrability of rotating shallow-water equations

Anatoli Babin, Alex Mahalov, Basil Nicolaenko

Research output: Contribution to journalArticlepeer-review

18 Scopus citations


We consider classical shallow-water equations for a rapidly rotating fluid layer. The Poincaré/Kelvin linear propagator describes fast oscillating waves for the linearized system. We show that solutions of the full nonlinear shallow-water equations can be decomposed as U (t, x1, x2) = Ũ (t, x1, x2) + W′ (t, x1, x2) + r, where Ũ is a solution of the quasigeostrophic (QG) equation. Here r is a remainder, which is uniformly estimated from above by a majorant of order 1 / fo. The vector field W′ (t, x1, x2) describes the rapidly oscillating ageostrophic (AG) component. This component is exactly solved in terms of Poincaré/Kelvin waves with phase shifts explicitly determined from the nonlinear quasigeostrophic equations. The mathematically rigorous control of the error r, based on estimates of small divisors, is used to prove the existence, on a long time interval T*, of regular solutions to classical shallow-water equations with general initial data (T* → + ∞, as 1 / fo → 0).

Original languageEnglish (US)
Pages (from-to)593-598
Number of pages6
JournalComptes Rendus de l'Academie des Sciences - Series I: Mathematics
Issue number5
StatePublished - Mar 1997

ASJC Scopus subject areas

  • Mathematics(all)


Dive into the research topics of 'Regularity and integrability of rotating shallow-water equations'. Together they form a unique fingerprint.

Cite this